Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 3, 2004Crockett County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 3, 2004, 6:16 PM CST for Crockett County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 6:16 PM CST (00:16 UTC)
Expired
Apr 3, 2004, 7:15 PM CST
In force
59 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS54 KSJT 040016
SVRSJT
TXC105-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 PM CST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROCKETT COUNTY IN SOUTHWEST TEXAS
  THIS INCLUDES THE CITY OF OZONA

* UNTIL 715 PM CST

* AT 611 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES SOUTH OF OZONA...AND MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3065 10136 3052 10122 3088 10099 3093 10118

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:02 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 3, 3:02 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CST SAT APR 3 2004

.SHORT TERM...
UPPER LOW WOBBLING AROUND NEAR ARIZONA/MEXICO BORDER AND NOT
EXPECTED TO MOVE MUCH IN NEXT 24 HOURS. SURFACE COLD FRONT A LITTLE
HARD TO IDENTIFY IN DATA...BUT BASED ON DEW POINTS APPEARS TO BE
DRAPED SOMEWHAT EAST TO WEST ACROSS THE BIG COUNTRY NORTH OF
ABILENE. SOME DRIER AIR HAS FILTERED INTO THE BIG COUNTRY NORTH OF
THE FRONT...BUT DEW POINTS ARE IN THE UPPER 50S ACROSS REMAINDER OF
WEST CENTRAL TEXAS. WE WILL PLACE A CHANCE OF POPS ACROSS THE
WESTERN SECTIONS OF WEST CENTRAL TEXAS TONIGHT NEAREST UPPER LEVEL
LOW...AND TAPER OFF TO THE EAST.

&&

.LONG TERM...
UPPER LOW FINALLY BEGINS TO MOVE EASTWARD SUNDAY NIGHT AND MONDAY.
TIMING OF SHORT WAVES ROTATING AROUND LOW IS STILL UNCERTAIN...BUT
WE WILL INCREASE POPS ACROSS THE AREA SUNDAY NIGHT THROUGH MONDAY
NIGHT...AND THEN WILL TAPER OFF AS LOW LIFTS NORTHEAST THROUGH THE
SOUTH PLAINS AND PANHANDLE. STILL LOOKS LIKE AREA COULD RECEIVE
SIGNIFICANT RAINFALL SUNDAY NIGHT THROUGH MONDAY. FLASH FLOOD WATCH
POSSIBLE FOR THAT TIME FRAME.

NEXT COLD FRONT TO ARRIVE ON THURSDAY. WE WILL PUT IN LOW POPS
THURSDAY DUE TO CONVERGENCE ALONG FRONT AND AS MOISTURE SHOULD STILL
BE PRESENT. WILL CONTINUE LOW POPS THURSDAY NIGHT AND FRIDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES ACROSS FROM THE SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     48  67  51  63 /  20  20  70  70
SAN ANGELO  53  68  53  65 /  40  50  70  70
JUNCTION    54  71  54  66 /  20  40  70  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/09
Hazardous weather outlook, Apr 3, 2:03 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CST SAT APR 3 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-042002-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
203 PM CST SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A WARM AND SLIGHTLY UNSTABLE AIR MASS REMAINS OVER WEST CENTRAL
TEXAS...AND WITH AFTERNOON HEATING...SCATTERED THUNDERSTORMS ARE
POSSIBLE. THE MOST UNSTABLE AIR WAS IN SOUTHERN SECTIONS...ALONG
INTERSTATE 10. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS IN
CROCKETT COUNTY...MAINLY WEST OF OZONA. THE MAIN THREAT IS LARGE
HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS STORMS WILL BE SLOW
MOVING. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...

A LARGE UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE SLOWLY
APPROACH ACROSS WEST TEXAS MONDAY INTO TUESDAY...WITH INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE
MONDAY AS THE STORM SYSTEM APPROACHES. VERY HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

04

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.